Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS New Orleans, LA

November 21, 2007Pike County, Walthall County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 21, 2007, 2:54 PM CST for Pike County, Walthall County, Mississippi; Washington Parish, Louisiana. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 21, 2007, 2:54 PM CST (20:54 UTC)
Expired
Nov 21, 2007, 4:00 PM CST
In force
66 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Washington Parish, LA, Pike County, MS, Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Nov 21, 3:15 PM CSTHAIL 0.755 S Tylertown, MSPENNY SIZE HAIL COVERING GROUND.
Nov 21, 3:20 PM CSTTSTM WND GST 03 Se Tylertown, MSSEVERAL TREES BLOWN DOWN NEAR THE COMMUNITY OF LEXIE.
Nov 21, 3:30 PM CSTTSTM WND DMGSe Tylertown, MSSEVERAL TREES BLOWN DOWN ON HIGHWAY 48.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 212055
SVRLIX
LAC117-MSC113-147-212200-
/O.NEW.KLIX.SV.W.0154.071121T2054Z-071121T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 PM CST WED NOV 21 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 400 PM CST

* AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF MOUNT HERMAN...OR ABOUT 16 MILES SOUTHEAST OF
  MCCOMB...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TYLERTOWN...SALEM AND DEXTER

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED IN OSYKA WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

DOPPLER RADAR ALSO INDICATES SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3126 9004 3114 9000 3114 8994 3108 8992
      3108 8984 3095 8983 3094 9000 3094 9034
      3101 9034 3101 9043 3113 9044 3118 9032
      3121 9021
TIME...MOT...LOC 2054Z 261DEG 21KT 3104 9033

$$
92/JSS
1 follow-up statement
000 
WWUS54 KLIX 212131
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
329 PM CST WED NOV 21 2007

LAC117-MSC113-147-212200-
/O.CON.KLIX.SV.W.0154.000000T0000Z-071121T2200Z/
WASHINGTON LA-PIKE MS-WALTHALL MS-
329 PM CST WED NOV 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR WALTHALL AND PIKE COUNTIES...AND WASHINGTON PARISH...

AT 327 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR TYLERTOWN AND WAS MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEXTER.

HAIL UP TO PENNY SIZE IN DIAMETER HAS BEEN REPORTED 5 MILES SOUTH OF 
TYLERTOWN.  IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3126 9004 3114 9000 3114 8994 3108 8992
      3108 8984 3095 8983 3094 9000 3094 9034
      3101 9034 3101 9043 3113 9044 3118 9032
      3121 9021
TIME...MOT...LOC 2129Z 262DEG 26KT 3107 9006

$$
92/JSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 4:12 AM CST, 10 hours 42 minutes earlier.

Area forecast discussion, Nov 21, 4:12 AM CST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CST WED NOV 21 2007

.SHORT TERM...
WEAK UPPER LEVEL DISTURBANCE ASSOCIATED WITH EXIT REGION OF JET
MAX THAT MOVED OUT OF NORTH MEXICO LAST NIGHT. THIS APPEARS TO BE
INDUCING ISENTROPIC LIFT ALONG A WARM FRONTOGENETIC ZONE. THIS
FEATURE IS MOVING RAPIDLY NORTHEAST AND SHOULD BE OUT OF THE
FORECAST AREA BEFORE SUNRISE. MOST RAIN AMOUNTS WERE IN THE 0.10
TO 0.50 INCH RAIN. BEYOND THIS FEATURE...THE REST OF THE MORNING
SHOULD BE ESSENTIALLY DRY AND MAY TAKE MAXIMUM DAYTIME HEATING AND
PERHAPS LAKE AND GULF BREEZE BOUNDARIES TO PROVIDE FOCUS TODAY.
COLD FRONT IS ON SCHEDULE TO MOVE THROUGH THE FORECAST AREA
OVERNIGHT AND SHOULD ARRIVE IN THE BATON ROUGE METRO AROUND
MIDNIGHT...CONTINUING THROUGH NEW ORLEANS METRO BY 3 AM AND
MISSISSIPPI GULF COAST BY 5 AM. CURRENT FRONTAL POSITION EXTENDS
FROM SPRINGFIELD MISSOURI TO NEAR ARDMORE OKLAHOMA AND MIDLAND-
ODESSA TEXAS AREA...MOVING SOUTHEAST AROUND 15 MPH. THE FRONT IS
DEPICTED WITH A 25 DEGREE F TEMPERATURE DROP WITHIN AN HOUR OF
PASSAGE BUT THIS SHOULD MODERATE SOME UPON ARRIVAL DOWN HERE.

RAN MODEL SOUNDINGS THROUGH CHAP PROGRAM FOR SEVERITY INDICATIONS.
THIS BEST THAT COULD BE MUSTERED WAS MARGINALLY STRONG WIND GUSTS
WITH CONVECTION IN THE 35 TO 45 MPH RANGE. OTHERWISE...ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED WITH THIS PARTICULAR
EVENT.

.LONG TERM...
MODELS CONTINUE TO SHOW A STRONGLY NEGATIVE TILT SYSTEM MOVING
ALONG OR BELOW 30N LATITUDE ACROSS NORTH MEXICO/TEXAS BEFORE
TURNING NORTHWARD OVER LOUISIANA MONDAY. THIS SYSTEM WILL LIKELY
PRODUCE SEVERE THUNDERSTORMS IN THE FORM OF A SQUALL LINE AND SOME
ROGUE SUPERCELLS FOR TORNADO DEVELOPMENT IF LOW LEVEL MOISTURE
BECOMES SURFACE BASED...AS IT APPEARS IT SHOULD. WIDESPREAD HEAVY
RAINS LOOK REASONABLE AS WELL WITH A TAP OF MOISTURE FROM THE
TROPICS TO FUEL THE SYSTEM. WILL NOT INCLUDE SEVERE WORDING IN
ZONES AT THIS TIME BUT WILL HIGHLIGHT IN HAZARDOUS WEATHER OUTLOOK
IN COORDINATION WITH STORM PREDICTION CENTER DAY 4-8 CONVECTIVE
OUTLOOK. STILL FEEL THERE MAY BE SOME TIMING DIFFERENCES...PERHAPS
LATER THAN MODEL INDICATED BUT MODELS HAVE ESTABLISHED SOME RUN-
TO-RUN CONSISTENCY THUSFAR WITH THIS WEEKEND/MONDAY SYSTEM.

&&

.AVIATION...
VFR CONDITIONS THIS MORNING WILL BE REDUCED TO MVFR CEILINGS LATER
THIS MORNING AND REMAINDER OF TODAY AND TONIGHT AT ALL CWA
TERMINALS. KMCB CURRENTLY HAS LIFR CEILING THAT MAY BE TEMPORARY
FOR THE NEXT HOUR OR TWO BEFORE BREAKING TO MVFR LEVELS. COLD
FRONTAL PASSAGE APPEARS TO BE AROUND 06Z AT KBTR AND KMCB...08Z
KMSY AND 0930-1000Z KGPT. LLWS CAN BE EXPECTED WITH THIS FRONTAL
PASSAGE IN THE LOWER 1KFT THURSDAY MORNING.

&&

.MARINE...
SMALL CRAFT ADVISORY WILL BE REQUIRED FOR THURSDAY AND FRIDAY AS
COLD AIR PUSHES INTO NORTH GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  52  55  37 /  60  60  20  10
BTR  78  54  57  39 /  50  60  20  10
MSY  79  59  64  45 /  50  50  30  10
GPT  77  58  64  40 /  50  50  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24
Hazardous weather outlook, Nov 21, 2:05 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 PM CST WED NOV 21 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-221200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
205 PM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE NUMEROUS TONIGHT IN ADVANCE OF AN APPROACHING STRONG COLD
FRONT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING MAINLY ACROSS THOSE AREAS OF SOUTHWEST MISSISSIPPI AND
EAST CENTRAL LOUISIANA LOCATED TO THE WEST OF INTERSTATE 55 AND TO
THE NORTH OF INTERSTATES 10 AND 12. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL END WITH FRONTAL PASSAGE EARLY THURSDAY
MORNING. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE
COASTAL WATERS THURSDAY AND FRIDAY.

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP IN THE WEST GULF LATE
SATURDAY OR EARLY SUNDAY AND MOVE NORTHWARD INTO LOUISIANA AS A
STRONG STORM SYSTEM SUNDAY NIGHT AND EARLY MONDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE FROM SUNDAY AFTERNOON INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. EMERGENCY MANAGERS ARE
URGED TO STAY ABREAST OF THE FORECASTS CONCERNING THE LOW PRESSURE
SYSTEM AND POSSIBLE SEVERE STORMS SUNDAY THROUGH MONDAY. IF THE
WEATHER PATTERN DEVELOPS AS INDICATED IN CURRENT WEATHER MODELS...
THEN A SIGNIFICANT SEVERE WEATHER EVENT MAY RESULT. ACTIVATION OF
STORM SPOTTERS AND EMERGENCY OPERATIONS MAY BE REQUIRED SUNDAY NIGHT
OR MONDAY.

In the hours before

Local storm report, Nov 21, 2:46 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
246 PM CST WED NOV 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             OSYKA                   31.01N 90.47W
11/21/2007  E1.75 INCH       PIKE               MS   LAW ENFORCEMENT

            STATE POLICE REPORTED GOLF BALL SIZE HAIL ON INTERSTATE
            55 AT EXIT 1.

&&

92/JSS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:12 PM CSTSevere Thunderstorm WarningLIXAmite33 min
Nov 21, 2:22 PM CSTSevere Thunderstorm WarningLIXPike38 min
Nov 21, 1:06 PM CSTSevere Thunderstorm WarningLIXPointe Coupee39 min
Nov 21, 2:32 PM CSTSevere Thunderstorm WarningLIXTangipahoa28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.